Drought, Bureau
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bureau forecast zone
- Crop damage
- $3.7 million
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The 2005 drought that started back in June continued through the month of August 2005 and into September 2005. Severe to extreme drought continued across the northern half of Illinois, eastern third of Iowa, and northeast Missouri.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The 2005 drought that started back in June continued through the month of August 2005 and into September 2005. Severe to extreme drought continued across the northern half of Illinois, eastern third of Iowa, and northeast Missouri. Although rainfall was more plentiful during the month, it continued to remain widely scattered. What rainfall did occur helped keep soybean losses to a minimum and preserved what was left of the corn crop. The severe dryness of the drought continued to place it equal to or exceeding the drought of 1988. By the end of August the governor of Iowa had requested areas south and east of a line from Dubuque, to Independence, to Ottumwa (save Buchanan County) be declared an agricultural disaster area.Soybean crop losses generally were estimated at a 10-15% reduction in yield across Illinois, eastern Iowa, and northeast Missouri. There were pockets across eastern Iowa and northeast Missouri where an estimated 20-30% reduction in yield for soybeans was expected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:11 PM CST, 9 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 311 PM CDT SUN JUL 31 2005 .SYNOPSIS... RADAR TRENDS SHOW PRECIP SHIELD FROM MORNING MCS CONTINUES TO DECAY AS IT MOVES THROUGH THE SOUTHERNMOST COUNTIES IN THE CWA. A LINE OF THUNDERSTORMS HAS DEVELOPED ON THE BACK EDGE OF THE MCS IN CENTRAL IA JUST WEST OF THE CWA AND IS TRAINING TOWARD THE SOUTHEAST. SUBJECTIVE 12Z UPPER AIR ANALYSIS SHOWS THAT THE MCS FORMED OVERNIGHT AT THE EDGE OF THE MID-LEVEL CAP AND NEAR THE NOSE OF THE LOW-LEVEL JET. A SHORTWAVE WAS LOCATED IN NORTH CENTRAL NE INTO EASTERN SD ALONG THE EDGE OF THE UPPER-LEVEL RIDGE... WHICH IS STILL CENTERED OVER CO. THE 12Z KDVN SOUNDING WAS UNSEASONABLY DRY AT 850MB WITH A DEWPOINT OF JUST 2 C... AND THIS LOW-LEVEL DRYNESS MAY HAVE CONTRIBUTED TO THE MCS DRYING OUT AS IT REACHED THE AREA. A COUPLE OF HUNDREDTHS OF AN INCH OF RAIN FELL ALONG THE SOUTHWESTERN TIER OF COUNTIES FROM KEOKUK TO HANCOCK CO. CLOUD COVER HAS HELD DOWN TEMPS TODAY IN THE MID 70S WEST TO LOW 80S ELSEWHERE IN THE CWA. && .SHORT TERM...(TONIGHT AND MONDAY)... 00Z WRF 4KM WAS ACTUALLY FAIRLY ACCURATE IN ITS DEPICTION OF AN MCS ACROSS IA TODAY... ITS MAIN ERRORS BEING THAT IT WAS TOO SLOW WITH THE MOVEMENT/DEVELOPMENT AND THAT THE NORTHEASTERN EXTENT OF THE PRECIP WAS TOO FAR. 12Z GFS ALSO PICKED UP ON PRECIP IN THE AREA TODAY... THOUGH OVERDID THE WESTWARD AND NORTHWARD EXTENT... WHILE THE 12Z NAM MISSED IT ALTOGETHER. COMBINATION OF MODELS AND SATELLITE/RADAR TRENDS INDICATES THAT INITIAL PRECIP SHIELD OF THE SYSTEM SHOULD MOVE OUT OF THE SOUTHERNMOST COUNTIES WITHIN A FEW HOURS AS THE SYSTEM DECAYS. THE LINE OF THUNDERSTORMS JUST TO OUR WEST IS ALIGNED NORTHWEST-SOUTHEAST AND IS MOVING TOWARD THE SOUTHEAST... THUS BELIEVE THAT IT WILL ONLY GRAZE A FEW OF THE SOUTHWESTERNMOST COUNTIES. AFTER THE PRECIP PASSES... THE AREA WILL BE HIGH AND DRY BENEATH THE RIDGE AND IN A STABILIZED ENVIRONMENT. CLEARING SKIES... 850 MB TEMPS OF AROUND 20 C... DRY AIR... AND STRONG MIXING WITH SOUTHWESTERLY WINDS WILL ALLOW SIGNIFICANT HEATING TOMORROW. GOING TEMPS IN THE LOW 90S LOOK GOOD. ..MAYES.. && .LONG TERM (MONDAY NIGHT THROUGH NEXT SUNDAY)... WE REMAIN IN A WARM AND STICKY AIRMASS MONDAY NIGHT THROUGH WEDNESDAY NIGHT. FOR NOW...IT APPEARS THAT ALL POTENTIAL FOR PRECIPITATION STAYS NORTH AND WEST OF THE CWA...WITH A WARM FRONT ACROSS MN AND WI. TEMPERATURES TO GRADUALLY WARMING THROUGH THE PERIOD. MODEL TRENDS FROM LAST NIGHT CONTINUE IN THIS MORNINGS RUNS...MOVING THE FRONT PASSAGE FOR THURSDAY NIGHT A LITTLE FASTER. IN FACT...THE 12Z GFS IS BRINGING THE FRONT THROUGH NEARLY 24 HOURS SOONER THAN IT WAS YESTERDAY... WITH THE FRONT ON TOP OF THE CWA THURSDAY MORNING. THE 00Z GFS HAD IT IN THE SAME POSITION THURSDAY AFTERNOON...AND YESTERDAYS RUNS HAD IT THERE AFTER MIDNIGHT THURSDAY NIGHT. THIS COULD BE A VALID TREND...THOUGH IT IS LIKELY THAT IT WILL SLOW DOWN AGAIN AS WE GET CLOSER TO THURSDAY. HOWEVER...HAVE DECIDED TO AT LEAST NUDGE THE FORECAST IN THIS DIRECTION...AND HAVE ADDED IN THURSDAY CHANCE POPS FOR THE NORTHWEST HALF OF THE CWA...WITH SLIGHT CHANCES ELSEWHERE. HAVE LEFT THURSDAY NIGHT POPS ALONE...BUT THEN CHANGED FRIDAY POPS SO THEY ARE THE INVERSE OF THURSDAY. A SURFACE RIDGE BUILDS IN FOR FRIDAY NIGHT AND SATURDAY...BUT THEN ANOTHER WAVE BEGINS TO MOVE TOWARDS THE AREA WHICH MAY IMPACT THE AREA SUNDAY NIGHT...BUT HAVE KEPT POPS NIL FOR NOW. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES/LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 557 AM CDT SUN JUL 31 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 557 AM CDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA TODAY. MOISTURE AND INSTABILITY ARE LIMITED...THEREFORE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE PRIMARY RISK FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXTPECTED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472217, 5472218, 5472301, 5472302, 5472303, 5472304, 5472305, 5472306, 5472307, 5472308, 5472309, 5472310, 5472311.